Contrast-induced nephrotoxicity: The effects of vasodilator therapy

K. A. Hall, R. W. Wong, G. C. Hunter, B. M. Camazine, W. A. Rappaport, S. H. Smyth, D. A. Bull, K. E. McIntyre, V. M. Bernhard, R. L. Misiorowski

Research output: Contribution to journalArticle

123 Scopus citations

Abstract

The increasingly frequent use of contrast-enhanced imaging for diagnosis or intervention in patients with peripheral vascular disease has generated concern about the incidence and avoidance of contrast-induced nephrotoxicity (CIN). In this prospective study, we sought to identify those patients at greater risk of developing CIN and to evaluate the efficacy of vasodilator therapy with dopamine in limiting this complication. Baseline serum creatinine (Cr) concentrations were obtained on admission and daily for up to 72 hr after angiography in 222 patients undergoing 232 angiographic procedures. The preangiographic treatment was varied at 2-month intervals for 1 year. All patients received an intravenous infusion of 5% dextrose and 0.45% normal saline at a rate of 75 to 125 ml/hr. During the first interval patients received 12.5 g of 25% mannitol immediately prior to their contrast load, in addition to intravenous fluids. During the next 2-month period the patients were given renal dose dopamine intravenously (3 μg/kg/min) commencing the evening before angiography and continued to the next morning. During the latter half of the study the treatment regimens were modified so that the use of mannitol was restricted to patients with diabetes mellitus and dopamine to patients with serum creatinine concentrations of ≥ 2 mg/dl. Postangiographic elevation in Cr occurred in 2, 10.4, and 62% of studies in patients with baseline creatinine levels of ≤ 1.2 mg/dl, 1.3 to 1.9 mg/dl, and ≥ 2.0 mg/dl, respectively. None of the patients receiving dopamine experienced an elevation in creatinine. There was no statistical correlation between age, diabetes, or medication with calcium channel blockers and CIN. Our preliminary results suggest that renal dose dopamine may reduce the incidence of contrast-induced nephrotoxicity in high risk patients.

Original languageEnglish (US)
Pages (from-to)317-320
Number of pages4
JournalJournal of Surgical Research
Volume53
Issue number4
DOIs
StatePublished - Oct 1992

    Fingerprint

ASJC Scopus subject areas

  • Surgery

Cite this

Hall, K. A., Wong, R. W., Hunter, G. C., Camazine, B. M., Rappaport, W. A., Smyth, S. H., Bull, D. A., McIntyre, K. E., Bernhard, V. M., & Misiorowski, R. L. (1992). Contrast-induced nephrotoxicity: The effects of vasodilator therapy. Journal of Surgical Research, 53(4), 317-320. https://doi.org/10.1016/0022-4804(92)90054-4